Hail, Platte
- When
- July 9, 4:00 PM MST to 4:10 PM MST
- Where
- Platte County, 0.51 mi W of Guernsey
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.270, -104.750
Lasted about 10 minutes. Time estimated off of radar.
Nickel sized hail reported with a strong thunderstorm near Guernsey, WY on 9 July 2020.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Nickel sized hail reported with a strong thunderstorm near Guernsey, WY on 9 July 2020.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 9, 2:07 PM MST, 1 hour 53 minutes earlier.
Area Forecast Discussion
National Weather Service Cheyenne WY
307 PM MDT Thu Jul 9 2020
.SHORT TERM...(This evening through Friday)
Issued at 300 PM MDT Thu Jul 9 2020
Forecast concerns in the short term deal with severe storms this
afternoon...followed by widespread fire weather conditions Friday.
Currently...Frontal boundary lays along the Rockies from Colorado
Springs to Saratoga to just east of Riverton this afternoon. to
the east of this front...easterly low level winds and higher
dewpoints are being observed. Mid to upper 50s Tds in the
Panhandle with mid to upper 40 Tds in southeast Wyoming. Teens and
low 20 Tds west of the front observed across southwestern Wyoming
to Rawlins.
Rest of this afternoon...Latest Hires guidance continues to show
convection developing east of I-25 and then pushing out into the
Nebraska Panhandle. Severe potential is still there with 0-6km
shear 40kts and surface based CAPE 2000/2500 J/KG. Believe main
threat will continue to be strong downburst winds...but helicity
is around 200 J/KG...so can not rule out possibility of a tornado
or two.
Widespread fire weather event Friday as 750 and 700mb winds
increase to 40kts. Deep mixing tomorrow with possibility of mixing
up to 500mbs. Another dry cold front moves through Friday evening
for a reprieve in fire weather conditions Saturday.
.LONG TERM...(Friday night through Thursday)
Issued at 300 PM MDT Thu Jul 9 2020
Next fire weather event looking likely Sunday as upper level ridge
flattens with a low pressure system tracking across Montana. 700mb
winds again up to 30kts across southeast WYoming with afternoon
humidity around 10 percent.
Tuesday night into Wednesday looks like our next chance for
showers and storms as a strong shortwave moves through southern
Wyoming.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1142 AM MDT Thu Jul 9 2020
Conditions continue in VFR for all sites in Wyoming and Nebraska
Panhandle; although thunderstorms may slightly limit visibility
temporarily for the Nebraska Panhandle during 01Z to 06Z. KCDR
may see lightning associated with those thunderstorms from 01Z to
02Z. Up to 25mph wind gust is possible for KCYS, KRWL and all
Nebraska sites during the passing of these storms from 01 to 06Z.
&&
.FIRE WEATHER...
Issued at 300 PM MDT Thu Jul 9 2020
Significant fire weather scenario developing Friday as a low
pressure system tracks across Montana and strengthens winds over
southeast Wyoming and Nebraska Panhandle. A very hot and dry
forecast for Friday with afternoon humidity falling into the
single digits during the afternoon. Winds are going to mix down to
the surface from very high elevations (around 18K feet) during
the afternoon. Gusts close to 50 mph are possible across southeast
Wyoming with 30 to 35 mph in the Nebraska Panhandle. Critical fire
weather conditions are looking likely. Red Flag Warnings have been
issued for most of southeast Wyoming and Nebraska Panhandle where
fuels are reported ready. A brief respite in winds Saturday before
gusty winds and low humidity return Sunday for another round of
critical fire weather conditions.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM to 9 PM MDT Friday for WYZ301-302-
305-307-309-310.
NE...Red Flag Warning from 11 AM to 9 PM MDT Friday for NEZ311>313.
&&
SHORT TERM...GCC
LONG TERM...GCC
AVIATION...AW
FIRE WEATHER...GCCHazardous Weather Outlook National Weather Service Cheyenne WY 340 AM MDT Thu Jul 9 2020 WYZ101-103>106-109>117-100945- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 340 AM MDT Thu Jul 9 2020 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT There is a chance of a few thunderstorms this afternoon, mainly along and just west of the Laramie Range. Brief gusty winds up to 55 mph are possible with these thunderstorms as they move east. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Periods of critical fire weather conditions are expected over the next few days, especially Friday and Sunday. Be sure to not be the fire source, as fires are likely to grow quickly under forecast conditions. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ102-107-108-118-119-100945- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux-Niobrara County- East Platte County-Goshen County-Central Laramie County- East Laramie County- 340 AM MDT Thu Jul 9 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to widely scattered thunderstorms are possible this afternoon across far eastern Wyoming and western Nebraska. Some of these thunderstorms may become severe with strong, gusty winds and large hail possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Periods of critical fire weather conditions are expected over the next few days, especially Friday. Be sure to not be the fire source, as fires are likely to grow quickly under forecasted conditions. .Spotter information statement... Spotter activation is unlikely this afternoon.
Special Weather Statement National Weather Service Cheyenne WY 446 PM MDT Thu Jul 9 2020 WYZ106>108-092330- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Goshen County WY- 446 PM MDT Thu Jul 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND NORTHERN PLATTE COUNTIES UNTIL 530 PM MDT... At 446 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Sibley Peak, or 17 miles north of Wheatland, moving southeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Guernsey, Fort Laramie, Fort Laramie National Historic Site, Grayrocks Reservoir, Guernsey Campground, Chugcreek and Hartville. This includes Interstate 25 in Wyoming between mile markers 87 and 104. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4229 10516 4243 10501 4228 10446 4196 10477 TIME...MOT...LOC 2246Z 307DEG 13KT 4230 10498 Hammer
The Cheyenne radar (KCYS), 124 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
1 hail. Local standard time, as filed.
Lasted about 10 minutes. Time estimated off of radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896563.